Mississippi, 2009Damaging Winds in Mississippi, July 5, 2009
July 5, 2009 · NWS MEG · 3 events in 1 county or zone
A cold front approached the Mid-South on Independence Day 2009. Showers and thunderstorms developed out ahead of the front during the late afternoon and early evening hours on the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front approached the Mid-South on Independence Day 2009. Showers and thunderstorms developed out ahead of the front during the late afternoon and early evening hours on the 4th. The storms continued into the morning hours of July 5th before dissipating. A few of these storms became severe with large hail, damaging winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 5:37 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 5, 5:37 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
637 AM CDT SUN JUL 5 2009
.UPDATE...
UPDATED FOR 12Z TAF DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 308 AM CDT SUN JUL 5 2009/
DISCUSSION...
A COLD FRONT WILL CONTINUE TO PUSH THROUGH THE MID SOUTH TODAY AND
TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
WARM SECTOR SOUTH AND EAST OF THE FRONT. LOCALLY HEAVY RAIN AND
DAMAGING WINDS WILL REMAIN THE PRIMARY HAZARDS WITH SURFACE BASED
CAPES 1000-1500 J/KG AND PW VALUES IN EXCESS OF TWO INCHES.
THE FRONT WILL PUSH SOUTH OF THE REGION BY TUESDAY WHICH WILL
BRING AN END TO PRECIPITATION CHANCES. HIGH PRESSURE ALOFT OVER
THE DESERT SOUTHWEST WILL BUILD EASTWARD INTO THE SOUTHERN PLAINS.
HOT AND INCREASINGLY HUMID WEATHER CONDITIONS CAN BE EXPECTED
DURING THIS TIME PERIOD.
THE 00 UTC MODEL GUIDANCE HAS THE REGION IN A NORTHWEST FLOW ALOFT
NEXT WEEKEND. THIS PATTERN ALLOWS FOR THE POSSIBILITY OF MESOCALE
CONVECTIVE SYSTEMS MOVING THROUGH MID SOUTH. KEPT THE SLIGHT
CHANCE POPS IN DAY 7 OF THE PREVIOUS FORECAST PACKAGE.
OKULSKI
&&
.AVIATION...
12Z TAF CYCLE
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG A
PREFRONTAL TROUGH OVER NORTH MISSISSIPPI THIS MORNING WITH MVFR
CONDITIONS EXPECTED AT TUP WITH THUNDERSTORMS. NORTH OF THIS
CONVECTION...BUT SOUTH OF A COLD FRONT POSITIONED OVER NORTHERN
SECTIONS OF THE FORECAST AREA...ISOLATED SHOWERS AND THUNDERSTORMS
MAY REDEVELOP ALONG THE FRONT...BUT CONFIDENCE REMAINS RATHER LOW
AS AIRMASS HAS BEEN VIGOROUSLY WORKED OVER BY OVERNIGHT
CONVECTION. HAVE CONTINUED PRIMARILY WITH TEMPO GROUP THIS MORNING
AT MEM AND MKL...AND MAINTAINED VCTS AT JBR THIS MORNING AND FOR
MEM AND MKL THIS AFTERNOON. KEPT MAINLY VFR CONDITIONS...BUT SOME
MVFR CEILINGS ARE POSSIBLE ESPECIALLY WITH ANY CONVECTION.
POOR VISIBILITIES AND CEILINGS MAY REDEVELOP OVERNIGHT AS MOIST
LOW LEVEL AIRMASS REMAINS EVEN BEHIND WEAK FRONT AND LOW
CLOUDS/FOG LIKELY TO REDEVELOP AS WINDS BECOME LIGHT NORTHERLY.
JLH
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 86 68 88 68 / 60 40 10 10
MKL 83 66 86 64 / 50 30 10 10
JBR 83 66 88 65 / 40 30 10 10
TUP 86 69 88 67 / 70 40 20 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 5, 2:09 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
309 AM CDT SUN JUL 5 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
309 AM CDT SUN JUL 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR EAST CENTRAL ARKANSAS...
SOUTHWEST TENNESSEE AND NORTHERN MISSISSIPPI THIS MORNING. SHOWERS
AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT. DAMAGING WINDS
AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS THIS MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THIS MORNING AND MAY BE NEEDED THE REST
OF TODAY.
OKULSKI
In the hours before
Special weather statement, Jul 5, 1:47 AM CST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 AM CDT SUN JUL 5 2009
MSZ001-007-008-012-050830-
DE SOTO MS-TUNICA MS-TATE MS-PANOLA MS-
247 AM CDT SUN JUL 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 8 MILES NORTHEAST OF ROBINSONVILLE TO 7 MILES SOUTH OF
DUBBS AT 246 AM CDT...MOVING EAST AT 30 MPH. AT 235 AM CDT...WINDS
GUSTED TO 44 MPH AT THE TUNICA REGIONAL AIRPORT IN TUNICA COUNTY.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO...PANOLA...TATE AND TUNICA COUNTIES...INCLUDING
LOCATIONS NEAR HERNANDO AND SENATOBIA...SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 330 AM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE.
Special weather statement, Jul 5, 2:14 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 AM CDT SUN JUL 5 2009
MSZ002-003-TNZ089-050845-
BENTON MS-MARSHALL MS-FAYETTE TN-
314 AM CDT SUN JUL 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHWESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
NORTHERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 5
MILES NORTHWEST OF MT PLEASANT AT 314 AM CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345
AM CDT.
Special weather statement, Jul 5, 2:44 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT SUN JUL 5 2009
MSZ001-007-008-050915-
DE SOTO MS-TUNICA MS-TATE MS-
344 AM CDT SUN JUL 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM WALLS TO 5 MILES WEST OF LITTLE TEXAS AT 344 AM CDT...
MOVING EAST AT 30 MPH.
VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO...TATE AND TUNICA COUNTIES...INCLUDING LOCATIONS
NEAR HERNANDO...HORN LAKE...OLIVE BRANCH...SENATOBIA AND SOUTHAVEN...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 415 AM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES ARKABUTLA LAKE...BEAVERDAM LAKE AND HORN LAKE.
Special weather statement, Jul 5, 4:07 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 AM CDT SUN JUL 5 2009
ARZ036-048-049-058-MSZ001>017-020>024-TNZ053-088>092-051300-
ALCORN-BENTON-CALHOUN-CHESTER-CHICKASAW-COAHOMA-CRITTENDEN-DESOTO-
FAYETTE-HARDEMAN-HARDIN-ITAWAMBA-LAFAYETTE-LEE(AR)-LEE(MS)-MARSHALL-
MCNAIRY-MONROE-PANOLA-PHILLIPS-PONTOTOC-PRENTISS-QUITMAN-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
YALOBUSHA-
507 AM CDT SUN JUL 5 2009
A BROAD AREA OF SHOWERS AND THUNDERSTORMS EXTENDED FROM EAST CENTRAL
ARKANSAS THROUGH NORTHERN MISSISSIPPI AND INTO SOUTHWEST
TENNESSEE. STRONG GUSTY WINDS TO 35 MPH AND LOCALLY HEAVY RAIN
CAN BE EXECTED THROUGH 8 AM CDT. RAINFALL AMOUNTS OF UP TO 2
INCHES ARE FORECAST IN THIS AREA...EXCEPT HIGHER AMOUNTS NEAR
STRONGER THUNDERSTORMS.
OKULSKI
Special weather statement, Jul 5, 6:21 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
721 AM CDT SUN JUL 5 2009
MSZ015-016-023-051245-
LEE MS-PONTOTOC MS-CHICKASAW MS-
721 AM CDT SUN JUL 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 3
MILES SOUTHWEST OF RANDOLPH AT 721 AM CDT...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR PONTOTOC...TRACE STATE PARK AND TUPELO...SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 745
AM CDT.
Special weather statement, Jul 5, 6:44 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT SUN JUL 5 2009
MSZ016-017-051330-
LEE MS-ITAWAMBA MS-
744 AM CDT SUN JUL 5 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
SOUTHERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES WEST OF VERONA AT 744 AM CDT...MOVING EAST AT 45 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING LOCATIONS NEAR
FULTON...TOMBIGBEE STATE PARK...TUPELO AND VERONA...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
830 AM CDT.
Thunderstorm Wind, Lee
- When
- July 5, 6:48 AM CST to 6:53 AM CST
- Where
- Lee County, Verona to 2.06 mi WSW of Verona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.200, -88.700
Straight line winds knocked down several trees in Verona.
Thunderstorm Wind, Lee
- When
- July 5, 6:50 AM CST to 6:55 AM CST
- Where
- Lee County, Tupelo to 1.29 mi SE of (Tup)lemons Arpt Tup
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.270, -88.720
Straight line winds blew several trees down in Tupelo.
Thunderstorm Wind, Lee
- When
- July 5, 6:51 AM CST to 6:56 AM CST
- Where
- Lee County, Plantersville to 1.02 mi SSE of Plantersville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -88.670
Straight line winds knocked down several trees in Plantersville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 5 to 31, 20092 deaths · 1 event
- Damaging Wind in Alabama, July 5, 2009$250,000 · 55 kt wind · 1 event
- Flash Flooding and Lightning Strike in Tennessee, July 5, 2009$110,000 · 3 events
- Hail and Damaging Winds in Alabama, July 5 to 9, 20091 injured · $33,000 · 1.25 in hail · 19 events
- Damaging Winds in Tennessee, July 5, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 5, 2009$81,000 · 54 kt wind · 5 events
- Damaging Winds in South Carolina, July 5, 2009$53,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 5, 2009EF0 · 16 events
- Hail and Damaging Winds in Texas, July 5, 2009$16,000 · 55 kt wind · 5 events
- Heavy Rain in Arkansas, July 5 to 30, 200911 events
- Hail in Colorado, July 5, 20091.5 in hail · 8 events
- Tornado and Hail in Colorado, July 5, 2009EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187433, 187434, 187435.